Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 87, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2005, 9:04 PM CDT for LaPorte County, Indiana. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2005, 9:04 PM CDT (02:04 UTC)
- Expired
- Jul 20, 2005, 9:50 PM CDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:15 PM CDT | TSTM WND DMG | 4 N La Porte, IN | SEVERAL TREES AND LARGE LIMBS DOWN |
| Jul 20, 9:20 PM CDT | TSTM WND DMG | La Porte, IN | POWERLINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3584 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 210207
SVRIWX
INC091-210300-
/O.NEW.KIWX.SV.W.0087.050721T0204Z-050721T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 PM CDT WED JUL 20 2005
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LA PORTE COUNTY IN INDIANA
* UNTIL 1000 PM CDT
* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES SOUTHWEST OF
TRAIL CREEK...AND MOVING EAST AT 20 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WESTVILLE...
LA PORTE...
KINGSBURY...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4176 8688 4158 8695 4148 8653 4153 8653
4154 8650 4176 8653
$$2 follow-up statements
000
WWUS53 KIWX 210236
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
934 PM EST WED JUL 20 2005
INC091-210300-
/O.CON.KIWX.SV.W.0087.000000T0000Z-050721T0300Z/
LA PORTE IN-
934 PM CDT WED JUL 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR...
LA PORTE COUNTY IN INDIANA
AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS SEVERE STORM WAS LOCATED JUST SOUTHEAST OF
LA PORTE...AND MOVING EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
RURAL EASTERN LA PORTE COUNTY...
SALEM HEIGHTS...
FISH LAKE...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. POWER LINES WERE DOWNED IN THE CITY OF LA PORTE AT
920 PM. TREES AND LIMBS WERE DOWNED ALONG ROUTE 20 NORTH OF LA
PORTE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 4167 8670 4156 8675 4146 8653 4153 8653
4154 8650 4169 8653
&&
$$000
WWUS53 KIWX 210250
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
950 PM EST WED JUL 20 2005
INC091-210300-
/O.CAN.KIWX.SV.W.0087.000000T0000Z-050721T0300Z/
LA PORTE IN-
950 PM CDT WED JUL 20 2005
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
LA PORTE COUNTY IN INDIANA
AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4167 8670 4156 8675 4146 8653 4153 8653
4154 8650 4169 8653
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:55 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 20, 5:55 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 555 PM EST WED JUL 20 2005 .AVIATION... ONGOING CONVECTION JUST PRIOR TO 23Z WAS JUST EAST OF FWA. OTHER CONVECTIONS WAS FIRING OVER NORTHERN IL AND WAS SLIDING SE. VERY UNSTABLE AIR WAS SOUTH OF THIS CONVECTION...ALTHOUGH THE AIRMASS FARTHER EAST OVER N INDIANA HAS BEEN SIGNIFICANTLY MODIFIED BY EARLIER/ONGOING CONVECTION. GIVEN TRAJECTORY OF STORMS OVER NORTHERN IL AND MORE STABLE AIR TO THE EAST...HAVE KEPT STORMS OUT OF SBN AND FWA TAFS. HOWEVER...DID INDICATE SOME LOWER CIGS AND VSBYS OVERNIGHT AS AIRMASS ALREADY IS NEAR SATURATION. CONDITIONS SHOULD IMPROVE AFTER DAYBREAK WITH DAYTIME HEATING. && .SHORT TERM... TONIGHT AND THURSDAY... MCV MOVG EAST ACROSS WI THIS AFTN AIDING CONVECTIVE DVLPMNT TO OUR NW TODAY. WK SFC BOUNDARY EXTENDING FROM SRN LM SEWD ACROSS NWRN PORTION OF CWA WITH VERY WARM MOIST SW INFLOW ALSO HELPING TO SUSTAIN STORMS. LATEST NAM SEEMS TO HAVE DECENT HANDLE ON CONVECTIVE TRENDS...ALTHOUGH LOOKS A LITTLE SLOW WITH THE DVLPMNT. EXPECT THE MCS WILL CONTINUE TO MOVE SE ACROSS THE CWA THIS EVE AND WILL GO WITH LIKELY/CAT POPS OVER ALL BUT EXTREME SE. MAIN QUESTION IS IF MORE DVLPMNT WILL OCCUR BEHIND THIS LINE. THERE IS SOME CONVERGENCE OVER WRN WI SO FURTHER DVLPMNT POSSIBLE, THOUGH, ATTM APPEARS BEST FORCING WILL BE ASSOCD WITH ONGOING MCS AND WILL JUST GO WITH A CHC OF TSTMS AFTER MIDNIGHT. LIKEWISE, FORCING FOR MORE TSTMS TOMORROW IS QUESTIONABLE, BUT APPEARS THERE WILL BE WK LEFT OVER BOUNDARIES IN THE AREA ALONG WITH MODERATE INSTABILITY SO WILL LEAVE GOING CHC OF TSTMS IN FCST. GOING MINS TONIGHT GNRLY IN L70S SEEM REASONABLE AND NO CHANGES MADE. H85 TEMPS SUGGEST WE COULD WARM INTO THE L-M90S ON THU, BUT WITH LIGHT GRADIENT APPEARS MIXING WILL BE LIMITED AND THUS WENT WITH MET/MAV COMPROMISE WHICH IS IN U80S-L90S. WILL NEED TO WATCH HEAT INDEX FOR PSBL NPW, BUT, ATTM, APPEARS MARGINAL AND IF WE HIT CRITERIA WILL PRBLY BE BRIEF. && .LONG TERM... THURSDAY NIGHT THROUGH WEDNESDAY...RICH THETA E AIR HAD RETURNED ALREADY AHEAD OF NEXT SYSTEM. SHOULD BE PLENTY OF MOISTURE AVAILABLE AS NEXT DISTURBANCE MOVES ACROSS IN HIGH ZONAL FLOW OVER THE AREA...SO EXPECT SOME LINGERING THUNDERSTORMS THURSDAY NIGHT. FOR FRIDAY THROUGH NEXT WEDNESDAY...OVERALL PATTERN IS FOR THE UPPER RIDGE TO BUILD EAST INTO THE MID MISSISSIPPI VALLEY THEN FOR A DEEP UPPER TROF TO BUILD SOUTHEAST INTO THE GREAT LAKES REGION. KEPT TEMPERATURES WELL ABOVE NORMAL AHEAD OF THIS SYSTEM SUNDAY AND MONDAY. ADDED A CHANCE FOR THUNDER TUESDAY AND TUSDAY NIGHT AHEAD OF THIS NEXT SYSTEM. WENT WITH ONLY UPPER 70S FOR HIGHS WEDNESDAY AS GFS IS SHOWING SOME RUN TO RUN CONSISTENCY ALONG WITH THE 12Z ECMWF. MEX AND 850 MB FORECAST TEMPS INDICATE HIGHS IN THE 70S. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && AVIATION/SHORT TERM...JT/SKIP LONG TERM...SKIP
Hazardous weather outlook, Jul 20, 10:31 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED GENERIC FORMAT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1031 AM EST WED JUL 20 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211015- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1031 AM EST WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN ILLINOIS LATE THIS MORNING ARE EXPECTED TO MOVE EAST INTO NORTHERN INDIANA AND SOUTHERN MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WEST OF A STURGIS TO PERU LINE... WITH DAMAGING WINDS THE PRIMARY THREAT. THUNDERSTORMS ARE EXPECTED TO CONTINUE SPREADING EASTWARD ACROSS THE AREA TONIGHT. AREAS OF HEAVY RAINFALL MAY DEVELOP THIS EVENING... ESPECIALLY OVER NORTHWESTERN PORTIONS OF THE AREA... WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY INTO THURSDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-211015- 1031 AM EST WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN ILLINOIS LATE THIS MORNING... ARE EXPECTED TO MOVE EAST ACROSS EXTREME SOUTHEAST LAKE MICHIGAN THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF THESE STORMS MAY CONTAIN WINDS IN EXCESS OF 35 KNOTS WITH HIGHER WAVES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF STRONG THUNDERSTORMS AGAIN THURSDAY INTO THURSDAY EVENING. WIND GUSTS ABOVE 35 KNOTS AND AND LARGE HAIL ARE POSSIBLE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
In the hours before
Local storm report, Jul 20, 4:35 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM MARINE TSTM WIND MICHIGAN CITY 41.71N 86.88W
07/20/2005 35 MPH LA PORTE IN AMATEUR RADIO
&&
WAMSLEYLocal storm report, Jul 20, 4:35 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM MARINE TSTM WIND MICHIGAN CITY 41.71N 86.88W
07/20/2005 35 KTS LA PORTE IN COAST GUARD
&&
ELBLocal storm report, Jul 20, 4:50 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 PM EST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG THREE RIVERS 41.94N 85.63W
07/20/2005 ST. JOSEPH MI COUNTY OFFICIAL
SEVERAL TREES AND POWER LINES DOWN
&&
WAMSLEYLocal storm report, Jul 20, 4:55 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 PM EST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG DOWAGIAC 41.98N 86.11W
07/20/2005 CASS MI COUNTY OFFICIAL
SEVERAL TREES DOWN
&&
WAMSLEYLocal storm report, Jul 20, 4:58 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG HUNTINGTON 40.88N 85.51W
07/20/2005 HUNTINGTON IN COUNTY OFFICIAL
TREE DOWN
&&
EBREONSpecial weather statement, Jul 20, 6:00 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 PM EST WED JUL 20 2005 INZ003>006-008-012>016-020-022-MIZ077>079-202315- BERRIEN-CASSIN-CASSMI-ELKHART-FULTONIN-KOSCIUSKO-LAGRANGE-LAPORTE- MARSHALL-NOBLE-PULASKI-ST JOSEPHIN-ST JOSEPHMI-STARKE-WHITE- 700 PM EDT (600 PM CDT) WED JUL 20 2005 SEVERE THUNDERSTORM WATCH NUMBER 651 HAS BEEN ALLOWED TO EXPIRE. THE RISK OF SEVERE STORMS HAS GREATLY DIMINISHED...HOWEVER THERE REMAINS A CHANCE OF THUNDERSTORMS OVERNIGHT. MURPHY
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:45 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte | 60 min |
| Jul 21, 3:18 PM CDT | Severe Thunderstorm Warning | IWX | Marshall, Saint Joseph | 57 min |
| Jul 21, 3:48 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 57 min |
| Jul 21, 3:50 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 55 min |
| Jul 21, 3:57 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 63 min |
| Jul 21, 4:15 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall | 45 min |
| Jul 21, 4:31 PM CDT | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 59 min |
| Jul 21, 5:09 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 66 min |
| Jul 21, 5:59 PM CDT | Severe Thunderstorm Warning | IWX | Allen | 61 min |
| Jul 21, 6:39 PM CDT | Severe Thunderstorm Warning | IWX | White | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.